Results 1 to 7 of 7

Thread: Bowel and bladder problems...still.

  1. #1

    Bowel and bladder problems...still.

    I need some help. I'm about a year and a half into my accident (T8 complete para). For the last year I have fought bowel and bladder accidents. I finally was put on Enablex to help with the bladder. It seemed to mostly help with the bowel accidents because it made me constipated. I knew that really wasn't a good thing, but atleast I wasn't having bowel acccidents all the time. I continue to have bladder accidents- atleast one a day, and about every two to three hours when I have a UTI. Anyway, I decided to get off of the Enablex and back to Ditropan. I made the switch one week ago today. So far, I have had a bowel accident almost every day. Of course, the bowel accidents usually lead to bladder accidents- all of which mean my washing machine works over time. Not to mention that I want to SCREAM! We are leaving in a few days to go on a vacation that I have been looking forward to for a long time- I am now dreading it. I know that I am going to be so worried about the accidents that I won't be able to have a good time. Am I having all these problems because of the medicine switch? Is it going to get better? Is it normal that I have been fighting these problems for so long? I need to hear something positive. How do people live like this and not totally lose it?

    Also, if I am having so many bladder accidents, if it's not the result of a UTI, what else could be causing it? I am leaving Monday afternoon for the trip, and right now I am having urinary accidents every few hours. Since I won't have time to have a test run, should I just go ahead and ask my doctor for an antibiotic to take with me so that I can start treating it and quit having the accidents sooner? I told myself I was going to start having a test done before I took antibiotics so that I could make sure it really was a UTI, so that I didn't build up a resistance. BUt I'm desperate- I don't want to have to fight this while on vacation. And I have been having a bunch of bowel accidents, so it would make sense that it was a UTI. I don't know what to do. Any suggestions?
    Last edited by smiller; 12-27-2008 at 08:58 PM.

  2. #2
    Your bladder changes over time, esp. the first 1-2 years post injury. When did you last have urodynamics testing? If not in the last couple of months, you need it again. I would not assume that leaking is caused by a UTI unless you also have true UTI symptoms (fever, chills, malaise, etc. etc.). Even if you have a positive culture (colonization) it should NOT be treated with antibiotics without the symptoms mentioned. Is your urologist an expert in neurologic urology?

    After a SCI for those with a UMN bladder, the loss of brain control over bladder tone and contractions is lost, and reflexes take over. This is called instability and it is the cause of your leakage. Medications such a Ditropan, Detrol, Enablex, Vesicare, etc. etc. decrease the bladder pressures and spasms and increase capacity so you don't leak between caths. These medications often need adjustment and may need to be used in combination, and urodynamics is often needed to determine what the right combination is for you. There is also a certain degree of trial and error in finding the right medication combination. Some people with SCI are also having bladder Botox done if they cannot tolerate the side effects of these medications.

    Until you can get this under control (and temporarily ONLY) you can wear adult padding (diapers). It is not ideal, and long term reflex voiding can have serious consequences, but it could get you through your trip with less problems. You should still cath and take your anticholenergic medications though.

    As far as your bowels, is your bowel UMN or LMN? At your level of injury, UMN is most common. What is your current bowel program entail (medications, diet, timing/frequency, techniques, and equipment)? Was it well controlled when you were first injured (ie, in rehab)? What is different now? Are you still doing your regular bowel care regimen in spite of having these accidents? What is the consistency of your stool? While anticholenergics can cause constipation, adding sufficient dietary fiber and if needed, a good stool softener (DSS or Colace, up to 1000 mg. daily) as well as drinking sufficient fluids will usually manage this without too much problem.

    Have you downloaded and read this booklet (if it was not provided for you during rehab) from the Consortium for Spinal Cord Medicine?

    http://www.pva.org/site/News2?page=NewsArticle&id=8095

    (KLD)

  3. #3
    Thank you so much for your quick reply. I have never done urodynamics testing- believe it or not. I live in a small town, where I am the only SCI patient. I work with a doctor about three hours away, but out of sight, out of mind on her part. It is extremely frustrating. That is why I am so thankful to have found this website. I will push to find a doctor that can do the urodynamics testing for me. So, even if I have a culture and sensitivity test run on my bladder- and it comes back positive- I should not take antibiotics unless those other symptoms are present? Usually the other sign that makes me think I have a UTI is increased spasms. I don't think I've ever gotten fever or anything like that with it before. That makes me nervous, makes me think I have been "over medicating" for what I thought were UTI's. Geez.

    What is UMN or LMN? My bp consits of using starting by eating something, then waiting about 30 minutes to start (done in the morning), then using magic bullet suppository (waiting 15 mins), then dig stimming usually about three times, all 10 minutes apart. I do this every other day. For the first 6 months after my SCI, I had a Tues, Thurs, Sun routine and everything was fine. Then, about a year ago, everything went haywire. It hasn't been the same since. The Enablex helped the accidents that were happening almost daily, but then I would have 2-3 bp's without results. Then I would have one big accident. Since I have been off the Enablex, about a week now (I got off because my husband and I are wanting to try to start getting pregnant and the OB doc said Enablex wasn't safe to be on), and I have had an accident almost daily. Is it just taking my body some time to get used to the new medicine, or is this the way it's just going to be? This is killing me! i really thought my body would have things figured out by now. The consistency while on the Enablex, was very hard. Now things are very loose.

    I have not read the information that you gave me, but I sure will now. Thank you for that. I appreciate all your help.

  4. #4
    Are you sure you don't have a c. diff. bowel infection? That can cause diarrhea such as you describe, but would be several stools daily, not just one.

    For infections and management of colonization, please share this with your physician(s). Although it says it is out of date, it is NOT, and is still considered state of the art for management of infections. I would also refer you to the professional clinical practice guidelines on bladder management you can find on the sticky topics at the top of this forum. Print out the bladder one, read it, and share it with your physician(s).

    http://www.ahrq.gov/clinic/epcsums/utisumm.htm

    You do need to work with a knowledgeable urologist, even if it means travel. You should have had urodynamics at 3 months post injury and then annually for several years, then every 2 years ONLY if things are going well.

    Is your anal sphincter tight (UMN) or loose (LMN) when you go to do bowel care?

    (KLD)

  5. #5
    I don't think that I have the c. diff. bowel infection because they have only been at most, once or twice a day. And not always necessarily diarrhea, just definitely not hard. I am UMN. Do you think that my bp will get on a more normal schedule again soon- once it gets used to this new medicine? Is that why the accidents have really flared up lately? If so, I can be patient. If not, I really want to find a plan B. This sucks!

  6. #6
    i'm 2 yrs post, and i still fight it. i wear depends more often than not. they're pretty discreet.
    ___________
    T12-L1 since 11-27-06

  7. #7
    It sounds as though your bowel program may need to be tuned up again. It is probably not the ideal time to do it since you are going on vacation, but my suggestion would be to try to start all over again with it. I would recommend starting with a daily routine - keep track of how long it takes using the magic bullet and make sure that you get up on the toilet or commode. I would also tell you to take a look at your diet and make sure that you are eating enough fruits and vegetables as well as drinking enough fluids. I would keep track of as much as I could and then share the information either here or with your sci doc.

    As far as your bladder goes, once you get back from vacation, I would see my doctor and see if it might be time to have the urodynamics done again. Then it would be easier to reset your program.
    CKF

Similar Threads

  1. Nerve Rerouting
    By BeeBee in forum Cure
    Replies: 44
    Last Post: 07-25-2008, 10:16 AM
  2. Help needed for quad
    By Liz321 in forum Care
    Replies: 7
    Last Post: 09-03-2006, 04:15 PM
  3. VOCARE BLADDER SYSTEM
    By InLoveWithAQuad in forum Care
    Replies: 8
    Last Post: 04-09-2004, 07:28 AM
  4. Bladder Management
    By antiquity in forum Care
    Replies: 0
    Last Post: 08-30-2002, 02:42 PM
  5. Bladder Management
    By antiquity in forum Care
    Replies: 0
    Last Post: 06-11-2002, 11:56 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •